Illinois, 2025Flash Flooding in Illinois, June 30, 2025
June 30, 2025 · NWS ILX · 2 events in 2 counties and zones
A slow-moving cold front progressed across Illinois during the afternoon and evening of June 30th, 2025, interacting with a very moist, unstable airmass and resulting in clusters of thunderstorms. 5 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving cold front progressed across Illinois during the afternoon and evening of June 30th, 2025, interacting with a very moist, unstable airmass and resulting in clusters of thunderstorms. Eventually, these clusters of storms grew into a slow-moving complex that produced heavy rain along and southeast of the I-70 corridor, with rainfall amounts ranging from 1 to 3.5 inches. This resulted in a few instances of flash flooding. These areas of flooding persisted into the early morning hours of July 1st, 2025.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 30, 6:51 PM CST, 3 hours 9 minutes earlier. Its key messages:
- Thunderstorms will be scattered this evening south of I-72, with isolated damaging winds being the main concern. Locally heavy rainfall is also a threat near and south of I-70.
- Somewhat drier air is anticipated from Tuesday through Thursday, with minimal precipitation chances. Hot and humid conditions return late in the week, with afternoon heat indices of 95 to 105 degrees each day Friday (July 4th) through Sunday.
Area forecast discussion, Jun 30, 6:51 PM CST, 3 hours 9 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
751 PM CDT Mon Jun 30 2025
.KEY MESSAGES...
- Thunderstorms will be scattered this evening south of I-72, with
isolated damaging winds being the main concern. Locally heavy
rainfall is also a threat near and south of I-70.
- Somewhat drier air is anticipated from Tuesday through Thursday,
with minimal precipitation chances. Hot and humid conditions
return late in the week, with afternoon heat indices of 95 to
105 degrees each day Friday (July 4th) through Sunday.
&&
.UPDATE...
Issued at 750 PM CDT Mon Jun 30 2025
Outflow boundary from late afternoon convection over the northern
CWA has made it through Champaign and Decatur recently, with wind
gusts 25-35 mph. It is converging on a group of storms trying to
form near Shelbyville and Mattoon. Meanwhile, storms are becoming
more numerous this hour in south central Illinois, and are lifting
northeast. Latest iteration of the HRRR focuses the main
convective threats over the southeast third of the forecast area
this evening. PoP's have been increased to about 60-70% over this
region (mainly near and south of I-70) through late evening. SPC
mesoanalysis shows about 2.1 inches of precipitable water in south
central Illinois, and 1-hourly radar rainfall estimates are not
too far off from that level. With 1-hour flash flood guidance in
that ballpark, will need to watch the water concerns over the next
few hours.
Further north, while radar mosaics are suggesting a fair amount of
rain from about Burlington to Bloomington northward, ceilings in
this area are around 10,000 feet and the rain is quite light, so
thunder chances have been removed there.
Geelhart
&&
.DISCUSSION...
Issued at 239 PM CDT Mon Jun 30 2025
The main concern for this afternoon and evening is scattered
thunderstorms developing ahead of a cold front. A zone of lift is
currently observed on satellite from northeastern MO through
about Peoria to the south side of the Chicago metro area. Minimal
capping is in place per the SPC mesoanalysis, however the sluggish
speed of storm development demonstrates that at least some MLCIN
still exists. Anticipate storm coverage and intensity to gradually
increase through early this evening, becoming scattered along the
boundary. DCAPE increases with eastward extent, and so does the
likelihood for isolated strong to severe wind gusts occurring.
Isolated severe wind gusts are most probable from 5-8 pm near and
east of I-55. In addition, PWAT values from around 1.5 inches
north of I-74 to near 2 inches south of I-70 may promote moderate
to heavy rain rates with the storms that develop.
Once the front makes its way through central Illinois this
evening, look for somewhat drier air from Tuesday through Thursday
along with high temperatures dropping into the mid-upper 80s,
with little chance for precipitation. Late in the week (by
Friday), anticipate heat and humidity to return as a mid-level
ridge axis traverses the Midwest. Heat index values in excess of
100 F are anticipated for at least portions of the area, at least
through Saturday, with perhaps some slight decrease in heat index
values from Sunday into early next week. The pattern at that point
places central Illinois north of a mid-level ridge over the
southern Plains, with any small-scale disturbances moving through
the flow perhaps able to touch off thunderstorms and rain.
AAT
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 611 PM CDT Mon Jun 30 2025
Main aviation concerns will be in the first few hours of the
forecast period, as showers and scattered thunderstorms push
southward. Main thunder threat will be from KSPI-KCMI, with recent
VCTS at KBMI now shifting further south. Some brief visibility
drops to around 3SM will be possible with the stronger storms.
Most of the rain should be out of the area by 04Z, and by sunrise,
skies will largely be clear.
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 30, 2:03 PM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Mon Jun 30 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
303 PM CDT Mon Jun 30 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...This afternoon and tonight.
Heat indices will peak in the middle 90s this afternoon.
Scattered thunderstorms are expected late this afternoon and
evening, with a few storms potentially becoming strong to severe.
Isolated damaging wind gusts are a risk, along with frequent
lightning and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat will build back into the area late this week. Heat indices are
forecast to reach near 100 degrees Friday and Saturday. Thunderstorm
chances will return on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 4 pm and 10 pm.
Expected storm motion is toward the east around 30 mph.
25/AAT
In the hours before
Local storm report, Jun 30, 9:34 PM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1034 PM CDT Mon Jun 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM Rain 1 SW Newton 38.98N 88.17W
06/30/2025 M1.85 Inch Jasper IL Mesonet
Mostly since 9 pm. Mesonet station EW2373
Newton.
1015 PM Rain Effingham County Airpor 39.07N 88.53W
06/30/2025 M2.04 Inch Effingham IL AWOS
Since 9 pm.
1016 PM Rain Watson 39.02N 88.57W
06/30/2025 M2.67 Inch Effingham IL Mesonet
Mostly since 9 pm. Mesonet station FW0190
Watson.
&&
GeelhartFlash Flood, Effingham
- When
- June 30, 10:00 PM CST to 11:59 PM CST
- Where
- Effingham County, 1.28 mi WNW of Mason to 1.23 mi NNW of Mason
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.960, -88.640
Water was flowing over 300th Avenue on the north side of Mason. Flooding continued at this location into the early morning hours of July 1st, 2025, before dissipating.
Flash Flood, Lawrence
- When
- June 30, 10:59 PM CST to 11:59 PM CST
- Where
- Lawrence County, 0.54 mi W of Sand Barrens to 1.06 mi NNW of Sand Barrens
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -87.690
Water reported over IL Route 1 between St. Francisville and Mt. Carmel. Other side streets also becoming inundated with water. Flooding continued in this location into the early morning hours of July 1st, 2025, before subsiding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Delaware, June 30, 20251 death · 1 injured · $3,000 · EF0 · 11 events
- Flash Flooding and Flooding in Pennsylvania, June 30, 2025$59,000 · 61 kt wind · 21 events
- Flash Flooding and Damaging Wind in Texas, June 30, 2025$60,000 · 70 kt wind · 3 events
- Flash Flooding and Flood in Oklahoma, June 30, 2025$50,000 · 57 kt wind · 4 events
- Damaging Winds in Michigan, June 30, 2025$51,000 · 50 kt wind · 2 events
- Damaging Winds in Maryland, June 30, 2025$23,000 · 56 kt wind · 6 events
- Flash Flooding in Pennsylvania, June 30, 2025$20,000 · 2 events
- Flash Flooding in Ohio, June 30, 2025$20,000 · 2 events
- Damaging Winds in New Jersey, June 30, 202550 kt wind · 13 events
- Flash Flood and Damaging Wind in Tennessee, June 30, 2025$14,000 · 3 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 30, 2025$1,000 · 50 kt wind · 6 events
- Flash Flooding and Flood in Maryland, June 30, 20256 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261533, 1261536.